Theoretical and Mathematical Physics

, Volume 166, Issue 3, pp 303–316 | Cite as

Remark on the phase shift in the Kuzmak-Whitham ansatz

  • S. Yu. DobrokhotovEmail author
  • D. S. Minenkov


We consider one-phase (formal) asymptotic solutions in the Kuzmak-Whitham form for the nonlinear Klein-Gordon equation and for the Korteweg-de Vries equation. In this case, the leading asymptotic expansion term has the form X(S(x, t)/h+Φ(x, t), I(x, t), x, t) +O(h), where h ≪ 1 is a small parameter and the phase S}(x, t) and slowly changing parameters I(x, t) are to be found from the system of “averaged” Whitham equations. We obtain the equations for the phase shift Φ(x, t) by studying the second-order correction to the leading term. The corresponding procedure for finding the phase shift is then nonuniform with respect to the transition to a linear (and weakly nonlinear) case. Our observation, which essentially follows from papers by Haberman and collaborators, is that if we incorporate the phase shift Φ into the phase and adjust the parameter Ĩ by setting \( \tilde S \) = S +hΦ+O(h 2),Ĩ = I + hI 1 + O(h 2), then the functions \( \tilde S \)(x, t, h) and Ĩ(x, t, h) become solutions of the Cauchy problem for the same Whitham system but with modified initial conditions. These functions completely determine the leading asymptotic term, which is X(\( \tilde S \)(x, t, h)/h, Ĩ(x, t, h), x, t) + O(h).


rapidly oscillating one-phase asymptotic solution nonlinear equation Whitham method phase shift 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    S. Yu. Dobrokhotov and V. P. Maslov, J. Sov. Math., 16, 1433–1487 (1981).CrossRefzbMATHGoogle Scholar
  2. 2.
    S. Yu. Dobrokhotov and D. S. Minenkov, Regul. Chaotic Dyn., 15, 285–299 (2010).CrossRefzbMATHADSMathSciNetGoogle Scholar
  3. 3.
    R. Haberman, SIAM J. Appl. Math., 51, 1638–1652 (1991).CrossRefzbMATHADSMathSciNetGoogle Scholar
  4. 4.
    J. C. Luke, Proc. Roy. Soc. London A, 292, 403–412 (1966).CrossRefzbMATHADSMathSciNetGoogle Scholar
  5. 5.
    G. B. Whitham, Proc. Roy. Soc. London A, 283, 238–261 (1965).CrossRefzbMATHADSMathSciNetGoogle Scholar
  6. 6.
    G. B. Whitham, J. Fluid Mech., 44, 373–395 (1970).CrossRefzbMATHADSMathSciNetGoogle Scholar
  7. 7.
    A. M. Il’in, Theor. Math. Phys., 118, 301–306 (1999).CrossRefzbMATHGoogle Scholar
  8. 8.
    I. M. Krichever, Funct. Anal. Appl., 22, No. 3, 200–213 (1988).CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    F. J. Bourland and R. Haberman, SIAM J. Appl. Math, 48, 737–748 (1988).CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    S. Yu. Dobrokhotov and I. M. Krichever, Math. Notes, 49, 583–594 (1991).zbMATHMathSciNetGoogle Scholar
  11. 11.
    V. P. Maslov, Theor. Math. Phys., 1, 289–293 (1969).CrossRefGoogle Scholar
  12. 12.
    V. I. Arnol’d, Mathematical Methods of Classical Mechanics [in Russian], Nauka, Moscow (1997); English transl. prev. ed. (Grad. Texts in Math., Vol. 60), Springer, New York (1978).Google Scholar
  13. 13.
    V. P. Maslov, Russ. Math. Surveys, 41, No. 6, 23–42 (1986).CrossRefADSGoogle Scholar
  14. 14.
    A. Ya. Maltsev, Funct. Anal. Appl., 42, No. 2, 103–115 (2008).CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    A. C. Newell, Solitons in Mathematics and Physics, SIAM, Philadelphia (1985).CrossRefGoogle Scholar
  16. 16.
    R. Haberman, Stud. Appl. Math., 78, 73–90 (1988).zbMATHMathSciNetGoogle Scholar
  17. 17.
    A. R. Its and V. B. Matveev, “A class of solutions of the Korteweg-de Vries equation [in Russian],” in: Problems in Mathematical Physics, Vol. 8, Izdat. Leningrad. Univ., Leningrad (1976), pp. 70–92.Google Scholar
  18. 18.
    V. B. Matveev, “Abelian functions and solitons,” Preprint No. 373, Inst. Theor. Phys., Univ. Wroclaw, Wroclaw (1976).Google Scholar
  19. 19.
    B. A. Dubrovin, V. B. Matveev, and S. P. Novikov, Russ. Math. Surveys, 31, 59–146 (1976).CrossRefzbMATHADSMathSciNetGoogle Scholar
  20. 20.
    H. Flashka, M. G. Forest, and D. W. McLaughlin, Comm. Pure. Appl. Math., 33, 739–784 (1980).CrossRefADSMathSciNetGoogle Scholar
  21. 21.
    N. I. Akhiezer, Elements of the Theory of Elliptic Functions [in Russian], Nauka, Moscow (1970); English transl. (Transl. Math. Monogr., Vol. 79), Amer. Math. Soc., Providence, R. I. (1990).Google Scholar

Copyright information

© MAIK/Nauka 2011

Authors and Affiliations

  1. 1.Ishlinskii Institute for Problems in MechanicsRASMoscowRussia
  2. 2.Moscow Institute of Physics and TechnologyDolgoprudny, Moscow OblastRussia

Personalised recommendations